How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask MN Psychiatrist Your Own Question
MN Psychiatrist
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience:  Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
Type Your Mental Health Question Here...
MN Psychiatrist is online now
A new question is answered every 9 seconds

my doctor is reducing my venlafaxine and i have just come down

This answer was rated:

my doctor is reducing my venlafaxine and i have just come down to 37.5mg daily (am also taking fluoxetine 20mg daily, New meds)
I feel completely low and distraught and cant stop crying. I know it's the depression and I realise I have to get help. Is this something I can call my out of hours doctor for cause I feel really desperate at the moment.
Hello, I am a psychiatrist.
I'm sorry you're struggling. This sounds miserable.

For me to best help you, I need to know what dose of venlafaxine you were taking, and how long you've been on the 37.5mg dose, as well as why you are reducing it.

Also, are you taking any other medications at all besides the fluoxetine, and if so, what are they (and what are their doses?)?
Customer: replied 4 years ago.
  1. I was taking 225mg venlafaxine tabs daily for nearly six years (although there was a break to have my son who is now 2 and 7 months). I felt that I was going on a downhill slope again even with the tablets and the doctor said I had probably built up resistance to it. He recommended I change to Fluoxetine 20mg daily whilst at the same time gradually coming off the venlafaxine. I staretd the Fluoxetine straight away as well as reducing my venlafaxine. I took 2weeks 135mg venlafaxine daily then 2weeks 75mg venlafaxine and now I am down to 37.5mg venlafaxine. All of A sudden I have hit rock bottom with a bang and am really struggling. I really feel I am not coping anymore and I'm scared.
  2. I dont take any other meds except for painkillers occasionally for migraine
That's helpful information. That might be a bit fast to taper venlafaxine when you've been on it so long.

The good news is that it seems it was doing something, else you wouldn't be struggling so much emotionally right now. The options are to either back-track (leaving the Prozac in place for the time being), with the goal of increasing it beyond 225mg daily. While 225mg daily is the top FDA-approved dose, it is extremely common for venlafaxine to be used at 300mg daily (or more). Just today, I saw a patient who came to see me after being in the hospital for 2 months; she takes 450mg of venlafaxine daily. That's a lot, but 300mg daily is very commonly used, and generally tolerated very well by anyone who can tolerate 225mg daily. So one option would be to go back up to 75mg daily, say for 4-5 days, then increase it to 150mg daily, seeing how that does in combination with the Prozac. If you feel better, fine, if not, you can proceed upwards with the venlafaxine, and when you have been on the 225mg daily dose for a week or so, stop the Prozac and increase the venlafaxine to 300mg daily.

The other option would be to commit to the Prozac, keeping the venlafaxine at this dose (and until you are feeling quite a bit better), and increase the Prozac to 40mg daily. All of the Prozac can be taken together, just one time a day.
That said, it is possible - but pretty rare - for people to feel worse on a given antidepressant, and that might be happening with you. However, it is MUCH more common likely that your feeling worse is due to coming off of the venlafaxine.
Does this make sense?

If it doesn't, please let me know. I'll be in a meeting for the next hour or so, then I will check back.
MN Psychiatrist and other Mental Health Specialists are ready to help you

Related Mental Health Questions